Alert archive / California / Flash Flood Warnings in 2020

Flash Flood Warning 7, NWS San Diego, CA

April 10, 2020Riverside County, San Diego County, California

NWS San Diego, CA issued this flash flood warning at Apr 10, 2020, 2:29 PM PDT for Riverside County, San Diego County, California. It was in force for 5 hr. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 10, 2020, 2:29 PM PDT (21:29 UTC)
Expired
Apr 10, 2020, 7:30 PM PDT
In force
5 hr
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Riverside County, CA, San Diego County, CA

The radar

The San Diego radar (KNKX), 38 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 10, 3:46 PM PDTHEAVY RAIN 14 Ese Bonsall, CASEVERAL BOULDERS COMPLETELY BLOCKING SOUTHBOUND LANE AND PARTIALLY BLOCKING NORTHBOUND LANE. AREA HAS SEEN JUST OVER AN INCH OF RAIN OVER 6 HOURS.
Apr 10, 4:08 PM PDTHEAVY RAIN 3.134 E Temecula, CATEMECULA CREEK IS WIDE BUT NOT FLOODING; WITH A MODERATELY STRONG CURRENT. 5 DAY TOTAL FOR RAIN IS NOW AT 5.95.
Apr 10, 4:47 PM PDTHEAVY RAIN 3.645 E Temecula, CAFOR 4/9 AND 4/10 THROUGH 4:47 PM (2.81 TODAY, 0.85 YESTERDAY.) SINCE MONDAY, 4/6, TOTAL RAIN 6.33 INCHES.
Apr 10, 4:53 PM PDTHEAVY RAIN 6.393 W San Marcos, CAHIGHWAY 78 CLOSED BOTH DIRECTION AT EL CAMINO AVE, FLOODED BY RAGING CREEK. FLOODING STARTED ABOUT 930 AM AND GOT WORSE WHERE BOTH DIRECTIONS CLOSED AT 3 PM. MY RAIN IS 1.78 SINCE 7 AM COCORAHS REPORT AND 3.58 INCHES IN 24 HOURS AND TOTAL OF 6.39 FOR THE WEEK,
Apr 10, 5:28 PM PDTFLOOD1 Ne Solana Beach, CAOFFRAMP IS FLOODED ON I-5 NORTH AT LOMAS SANTA FE DRIVE. REPORTS 9 INCHES OF WATER ACROSS THE ROAD.
Apr 10, 5:30 PM PDTHEAVY RAIN 7.3Encinitas, CASTORM TOTAL RAINFALL (5-DAY).
Apr 10, 6:00 PM PDTFLASH FLOODEncinitas, CAPOLICE DEPARTMENT IS REPORTING 12 INCIDENTS OF FLOODING AND FLASH FLOODING IN ENCINITAS. SEVERAL PEOPLE HAVE BEEN EVACUATED FROM HOMES IN THE ENCINITAS BLVD/QUALL GARDEN AREA.
Apr 10, 6:00 PM PDTFLASH FLOODEncinitas, CAUPDATES PREVIOUS FLASH FLOOD REPORT FROM ENCINITAS. POLICE DEPARTMENT IS REPORTING 12 INCIDENTS OF FLOODING AND FLASH FLOODING IN ENCINITAS. SEVERAL PEOPLE HAVE BEEN EVACUATED FROM HOMES IN THE ENCINITAS BLVD/QUAIL GARDENS ROAD AREA. 20 PERSONS EVACUATED FROM

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.5 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2020-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 44 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2020-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
44 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
485 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

083 
WGUS56 KSGX 102129
FFWSGX
CAC065-073-110230-
/O.NEW.KSGX.FF.W.0007.200410T2129Z-200411T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Diego CA
229 PM PDT Fri Apr 10 2020

The National Weather Service in San Diego has issued a

* Flash Flood Warning for...
  Riverside County in southern California...
  Northwestern San Diego County in southwestern California...

* Until 730 PM PDT.

* At 227 PM PDT, Doppler radar indicated heavy rain across the 
  warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life threatening flash flooding. Heavy rain producing 
           flash flooding.

  SOURCE...Radar indicated.

  IMPACT...Life threatening flash flooding of creeks and streams, 
           urban areas, highways, streets and underpasses.

* Some locations that will experience flooding include...
  Oceanside, Carlsbad, Temecula, Vista, Encinitas, Lake Elsinore,
  Poway, Del Mar, Mission Beach and Fallbrook.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3280 11726 3282 11728 3284 11728 3287 11725
      3297 11726 3311 11732 3317 11736 3317 11735
      3335 11753 3364 11743 3366 11741 3367 11742
      3377 11739 3383 11696 3287 11704 3276 11725

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JMB
2 follow-up statements
841 
WGUS76 KSGX 102350
FFSSGX

Flash Flood Statement
National Weather Service San Diego CA
450 PM PDT Fri Apr 10 2020

CAC065-073-110230-
/O.CON.KSGX.FF.W.0007.000000T0000Z-200411T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Riverside CA-San Diego CA-
450 PM PDT Fri Apr 10 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM PDT FOR
RIVERSIDE AND NORTHWESTERN SAN DIEGO COUNTIES...

At 447 PM PDT, Doppler radar indicated continued heavy rains are 
still occurring across the warned area. Especially at risk are some 
areas in Northern San Diego County and the Southern Inland Empire. 
Partularly heavy shower cells occurring at the this moment in the 
Encinitas area with very heavy bursts of rain. Flash flooding may be 
imminent in these locations!

HAZARD...Life threatening flash flooding. Heavy rain producing flash 
         flooding.

SOURCE...Radar indicated.

IMPACT...Life threatening flash flooding of creeks and streams, 
         urban areas, highways, streets and underpasses.

Some locations that will experience flooding include...
Oceanside, Carlsbad, Temecula, Vista, Encinitas, Lake Elsinore,
Poway, Del Mar, Mission Beach and Fallbrook.

Additional rainfall amounts of up to one inch is still possible in 
the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3280 11726 3282 11728 3284 11728 3287 11725
      3297 11726 3311 11732 3317 11736 3317 11735
      3335 11753 3364 11743 3366 11741 3367 11742
      3377 11739 3383 11696 3287 11704 3276 11725

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JMB
244 
WGUS76 KSGX 110221
FFSSGX

Flash Flood Statement
National Weather Service San Diego CA
721 PM PDT Fri Apr 10 2020

CAC065-073-110230-
/O.EXP.KSGX.FF.W.0007.000000T0000Z-200411T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Riverside CA-San Diego CA-
721 PM PDT Fri Apr 10 2020

...THE FLASH FLOOD WARNING FOR RIVERSIDE AND NORTHWESTERN SAN DIEGO
COUNTIES WILL EXPIRE AT 730 PM PDT...

The heavy rain has ended. Additional flooding is no longer expected 
to pose a threat, however officials are reporting ongoing flooding 
problems in the Encinitas area. Please continue to heed any 
remaining road closures.

LAT...LON 3280 11726 3282 11728 3284 11728 3287 11725
      3297 11726 3311 11732 3317 11736 3317 11735
      3335 11753 3364 11743 3366 11741 3367 11742
      3377 11739 3383 11696 3287 11704 3276 11725

$$

JMB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Apr 10, 1:43 PM PDT, 46 minutes earlier.

Area forecast discussion, Apr 10, 1:43 PM PDT, 46 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
143 PM PDT Fri Apr 10 2020

.SYNOPSIS...
Low pressure centered over the CA Bight this afternoon, will move
inland tonight, and out of the region on Saturday. Numerous rain and
snow showers will become more scattered this evening, and shift east
to the mountains and deserts overnight. For Saturday, partly cloudy
and warmer weather will develop, but lingering moisture and weak
disturbances from the north will keep a fair amount of clouds
around, and a small chance of showers, mainly over the mountains
Sunday and Monday. Fair and warmer by the middle of next week.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

No thunderstorms have been detected through 1 PM PDT. Widespread
rainfall totals nonetheless over the past 18 hours have been
impressive, ranging from 0.75-2.50 inches from southern O.C. and
Riverside Counties, and south over western San Diego County. Peak
amounts have topped 3 inches. Snow continues to fall in the
mountains. Storm rain/snow totals are periodically updated and
headlined on our webpage. The snow level varies, but is likely near
5500 FT with accumulations perhaps closer to 6K FT. An increase in
intensity is likely late today and this evening before tapering off.
A Winter Storm Warning remains in effect for the northern mountains,
and a Winter Weather Advisory is in effect for the San Diego County
Mts. Five-day snowfall reports in our northern mts ranged from 10 to
35 inches for this entire event.

The San Diego River has reached minor flood stage, and a Flood
Warning is in effect there, with a continued slow climb expected
through late afternoon before tapering off and falling late tonight.
Farther to the north, the Santa Margarita River is above Action
Stage and should peak just below flood stage on Camp Pendleton
today.

Low pressure was centered over the CA Bight at midday and will drift
slowly SE through this evening before turning inland over far NW MX
late tonight. The satellite view of this pinwheel of clouds at
midday is quite impressive as a jet streak swirls around the south
side. Moisture and instability circulating about the low will
progressively pull shower activity eastward into Sat morning before
ending. Isolated thunderstorms are still possible across the
forecast area into the evening with favorable dynamics and jet
position, but only marginal instability. a Flash Flood Watch remains
in effect through 8 PM PDT.

Scattered showers will continue through the evening, and overnight
in the southern mountains, but Saturday is still forecast to be
partly cloudy and a bit warmer. There is a chance for some light
precipitation to develop over and west of the mountains Sunday into
Monday as weak disturbances act on lingering moisture in the
atmosphere. Precip amounts, if any, should be light, with the best
chance of measurable amounts over the mountains.

After Monday, a dry northwest flow pattern sets in, with a ridge
just off the West Coast. Look for dry and warmer conditions to
prevail after Monday. This respite could last much of the week, but
the GFS/CMC/ECMWF models are trending wetter again toward the end of
next week as yet another closed low drops SE along the West Coast.

&&

.AVIATION...
102000Z...Coast/Valleys/Mountains...Heaviest SHRA will continue to
impact KCRQ/KSAN through early this evening. Expect cigs 1500-2500
feet MSL and vis to 1-4SM at times in the heavier rain. Expect
activity to become more scattered in nature after 02Z. For
KSNA/KONT/KSBD scattered light showers are still possible with
ceilings 2500-3500 ft MSL. Higher terrain will be obscured. Winds 5-
12 kts decreasing to around 5 kts after 00Z.

Deserts...Expect periods of -RA through this evening with ceilings
generally above 3500 ft MSL. The rain should end late tonight.

&&

.MARINE...
There is also a slight chance of thunderstorms through early this
evening. Otherwise, no hazardous marine weather is expected tonight
through Tuesday.

&&

.BEACHES...
There is a slight chance of thunderstorms through early this
evening. Please check with your local authorities on potential beach
closures.

&&

.HYDROLOGY...
A Flash Flood Watch continues across much of the area into this
evening. Expect isolated heavy showers to continue this evening due
to the incoming upper-low center and favorable jet position. Peak
rainfall rates of 1/2 inch/hour still possible with a PW near 0.80
inch. Isolated thunderstorms are still possible into early evening
as well. Additional rainfall of one-quarter to one inch is likely,
with isolated additional amounts over one inch in San Diego County.
possible in spots through this evening with lighter amounts after
midnight.

Widespread moderate runoff will continue into this evening due to
prior heavy, widespread rainfall accumulations, ongoing showers, and
saturated soils. Moderate flow in the area rivers will continue
today, with flooding on the San Diego in Mission Valley.

&&

.SKYWARN...
Skywarn activation is requested.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Winter Weather Advisory until 8 PM PDT this evening for San
     Diego County Mountains.

     Flash Flood Watch through this evening for Apple and Lucerne
     Valleys-Coachella Valley-Orange County Coastal Areas-Orange
     County Inland Areas-Riverside County Mountains-San
     Bernardino County Mountains-San Bernardino and Riverside
     County Valleys-The Inland Empire-San Diego County Coastal
     Areas-San Diego County Deserts-San Diego County Mountains-
     San Diego County Valleys-San Gorgonio Pass Near Banning-
     Santa Ana Mountains and Foothills.

     Winter Storm Warning until 8 PM PDT this evening for Riverside
     County Mountains-San Bernardino County Mountains.

PZ...NONE.

&&

PUBLIC/HYDROLOGY...10
AVIATION/MARINE/BEACHES...Moreland

In the hours before

Local storm report, Apr 10, 1:21 PM PDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
121 PM PDT FRI APR 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1246 PM     FLOOD            5 W LA MESA             32.78N 117.10W
04/10/2020                   SAN DIEGO          CA   NWS EMPLOYEE

            GRANTVILLE TROLLEY STATION FLOODED AND
            CLOSED.

&&

MM
Local storm report, Apr 10, 1:31 PM PDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
131 PM PDT FRI APR 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0121 PM     HEAVY RAIN       4 ENE JAMUL             32.73N 116.82W
04/10/2020  E1.00 INCH       SAN DIEGO          CA   DEPT OF HIGHWAYS

            BOULDER REPORTED IN ROAD. AREA GOT AROUND AN
            INCH OF RAIN IN 6 HOURS.

&&

CO
Local storm report, Apr 10, 2:04 PM PDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
204 PM PDT FRI APR 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0148 PM     HEAVY RAIN       1 ENE LA MESA           32.77N 117.00W
04/10/2020  E0.70 INCH       SAN DIEGO          CA   PUBLIC

            ROCKS AND MUD PARTIALLY BLOCKING ROAD.
            AROUND 0.70 INCHES OF RAIN FELL IN THAT AREA
            OVER 6 HOURS.

&&

CO
Local storm report, Apr 10, 2:09 PM PDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
209 PM PDT FRI APR 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     FLOOD            2 SW BONSALL            33.26N 117.25W
04/10/2020                   SAN DIEGO          CA   DEPT OF HIGHWAYS

            A FEW INCHES OF WATER COVERING BOTH SIDES OF
            THE ROAD. 1.20-1.30 INCHES OF RAIN FELL IN 6
            HOURS.

&&

CO
Local storm report, Apr 10, 2:13 PM PDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
213 PM PDT FRI APR 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     FLOOD            6 WSW TEMECULA          33.47N 117.26W
04/10/2020                   RIVERSIDE          CA   DEPT OF HIGHWAYS

            DE LUZ RD CLOSED FROM CAMARON RD TO THE
            COUNTY LINE DUE TO FLOODING.

&&

CO
Local storm report, Apr 10, 2:21 PM PDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
221 PM PDT FRI APR 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HEAVY RAIN       4 WNW VALLEY CENTER     33.25N 117.10W
04/10/2020  E0.80 INCH       SAN DIEGO          CA   DEPT OF HIGHWAYS

            BOULDERS BLOCKING ROAD. AROUND 0.80 INCHES
            OF RAIN FELL OVER 6 HOURS.

&&

CO

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 11:54 PM PDTAreal Flood AdvisorySGXSan Diego8 hr
Apr 10, 3:19 AM PDTWinter Weather AdvisorySGXSan Diego17 hr
Apr 10, 3:54 AM PDTAreal Flood AdvisorySGXOrange, Riverside, San Bernardino, San Diego4 hr
Apr 10, 7:43 AM PDTAreal Flood AdvisorySGXOrange, Riverside, San Diego3 hr
Apr 10, 8:34 AM PDTFlash Flood WarningSGXSan Diego3 hr
Apr 10, 11:28 AM PDTAreal Flood AdvisorySGXRiverside, San Diego3 hr
Apr 10, 2:50 PM PDTRiver Flood WarningSGXSan Diego18 hr
Apr 10, 3:37 PM PDTAreal Flood AdvisorySGXSan Diego6 hr

Nearby

Flash Flood Warnings in California, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.